Adverse Effects of Chronic Treatment With the Main Subclasses of Highly Active Antiretroviral Therapy

A Systematic Review

BF Silva; GML Peixoto; SR da Luz; SMF de Moraes; SB Peres

Disclosures

HIV Medicine. 2019;20(7):429-438. 

In This Article

Abstract and Introduction

Abstract

Objectives: The aim of the review was to elucidate the adverse effects of chronic treatment with the main subclasses of highly active antiretroviral therapy (HAART).

Methods: A systematic review was carried out using the methods recommended in the Preferred Reporting Items for Systematic Review and Meta-analysis Protocols (PRISMA-P). Searches of articles in MEDLINE, SCIELO, Web of Science and LILACS were conducted from January to October 2018 based on the following descriptors and keywords: 'HIV' [AND]; 'AIDS' [OR]; 'HAART' [AND]; 'Highly Active Antiretroviral Therapy' [OR]; 'Adverse Effects' [AND]. All articles selected described the biochemical changes produced by, and the main adverse effects of, using one or more of the following HAART subclasses: nucleoside reverse transcriptase inhibitors (NRTIs), nonnucleoside reverse transcriptase inhibitors (NNRTIs), protease inhibitors (PIs) and other new drugs. The selected articles included patients living with HIV (PLWH) initiating or continuing any type of HAART. The results are presented qualitatively and discussed.

Results: Twenty-one articles found in the searches were selected for the review, and they included a total of 5626 participants. Seven of the studies investigated mainly NRTIs, three studies mainly NNRTIs, eight studies predominantly PIs, and three studies other antiretroviral drugs as the main treatment. The most common adverse effects on biochemical parameters were the emergence of anaemia for NRTIs as well as NNRTIs and PIs, and plasma lipid alterations caused by their prolonged use. In general, it was found that biological differences among individuals can cause differences in adverse effects, such as virological and treatment failure.

Conclusions: One or more occurrences of adverse effects of the chronic utilization of drugs were found for all subclasses of HAART, and certain combinations of drugs from different subclasses were also found to be associated with adverse events.

Introduction

Highly active antiretroviral therapy (HAART) has been developed and tested constantly to improve your efficacy and efficiency. The use of HAART has led to substantial improvements in the suppression of HIV replication and in the life expectancy of the infected population. However, the combination of drugs used in HAART favours the appearance and development of metabolic changes which can lead to the occurrence of the lipodystrophy syndrome.[1,2]

The effects of HAART are heterogeneous and reflect a complex interplay between the virus, the drugs and host factors. HIV proteins persist in the circulation despite suppression of plasma viraemia, and can impair adipocyte maturation, reduce mRNA expression of key regulatory proteins, and alter cytokine signalling profiles. In addition, use of antiretroviral drugs can lead to visceral fat accumulation and a combined phenotype of insulin resistance and dyslipidaemia.[2]

Various forms of intervention are recommended to improve the therapeutic efficiency HAART, as well as to provide patients with a better quality of life. Among the most effective supporting therapies are those promoting physical activity and nutritional counselling,[3–5] which aim to improve muscular and cardiorespiratory strength[6] and minimize lipidaemic alterations[7] and problems caused by opportunistic diseases.[8]

In order to improve the health of the HIV-infected population and to develop new ways in which to minimize the adverse effects of HAART, it is necessary to determine which adverse effects are triggered by the different subclasses of drugs. The aim of this systematic review was to elucidate the biochemical changes produced by, and the main adverse effects of, the continuous use of HAART in people living with HIV.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....